If more than three, ask the pharmacy!

 

A doctor prescribed doxepin (Sinequan) 50 mg daily for a young man with depression. This medicine is available in a 50 mg capsule. But the pharmacy where the man had the prescription filled carried only 10 mg and 100 mg capsules. The lower dose (10 mg) is normally used to treat patients with chronic itching. A higher dose (50 mg or more) is the usual dose to treat depression.

The pharmacist intended to fill the man’s prescription using the 10 mg capsules, with a label directing him to take 5 capsules daily. But when entering the prescription into the pharmacy computer, the pharmacist accidentally chose 100 mg capsules on the computer screen. Since the directions on the prescription bottle instructed the man to take 5 capsules daily, he took a total of 500 mg of doxepin every day for a month—ten times more than the prescribed dose.

The young man experienced a rapid heart beat, headache, drowsiness, dizziness, and nausea during the month. He did not contact his doctor since he was told that he might initially experience some of these symptoms, and they would decrease over time. The error was eventually discovered when the prescription was transferred to a different pharmacy. The pharmacist at the new pharmacy called the doctor because she was concerned about such a high dose of the medicine. (Doses for this drug should not exceed 300 mg daily.) After recognizing the error, the young man’s doctor had to slowly decrease the dose, as rapid dose changes are not recommended. The young man continued to be drowsy and fatigued for some time, even after the dose was finally adjusted to 50 mg daily.

Unfortunately, the young man had little opportunity to detect this error himself. Since doxepin was a new medicine for him, the man was not familiar with the appearance of 10 mg capsules, which look different than the 100 mg capsules. So the color and size of the capsules were not helpful clues to detecting the error. If the doctor had told the young man the dose of doxepin he was prescribing, and written it down for him, the man might have noticed the error when looking at the label on the prescription bottle.

Here’s what you can do: Remember, never hesitate to contact your doctor or pharmacist if you are experiencing side effects from medicines, even if you were told to expect them. Talking to your doctor about the side effects you are experiencing might lead to the discovery of an error. An easy-to-remember safety rule for all medicines is to ask your doctor or pharmacist to double-check the dose if you need to take more than three pills, capsules, or tablets for a single dose. That might not have helped in this case, but it is another hint that perhaps the dose needs to be verified. Keep in mind: every time a prescription is reviewed, there is another chance to catch a possible error.

Created on December 2, 2010

Medication Safety Alerts

FDA Safety Alerts

Show Your Support!

ISMP needs your help to continue our life saving work